May 23, 2010

Can you believe it's been six months?

Whoa, sorry for skipping a week. After I came back from my follow-up with the endocrinologist I felt incredibly discouraged--though not totally because of the visit. I had to go by myself, and while I managed, it was emotionally very difficult. Dentist, fine. Even my family doctor I can go to by myself. But to go downtown, ricocheting off all the harried businesspeople, trying to kill time before and after my appointment and negotiate that maze of a building to sit alone in a waiting room was very intimidating. And it bothered me that I felt so intimidated. I just didn't want to bring that kind of negativity here. I'll complain to readers about the challenges of feeling beautiful and making living with hair as painless as possible. But when I feel that down on myself for other reasons, I'd rather keep that to myself.

I'm feeling much better now.

So, what happened? Well, soon after I found myself back in that same little room with the picture of the thyroid gland, the endo came in and after greeting me asked how taking the Spiro was going. I noncommittally said it was fine in the sense that I was tolerating it, and she seemed excited until I added that I noticed no difference in the hair.

"Really?" she asked, looking quite surprised. And it surprised me that she was surprised. And though I'd known already that it wasn't working, I felt a sudden rush of fresh disappointment. She did say that the levels of testosterone in my blood were in the normal range now, and my potassium levels were good, but if I wasn't seeing a slowing of the hair growth it was time to look at the next step.

The next step was going up to 200mg a day of Spiro (about the maximum she'd prescribe someone), or trying another drug, Finasteride. I knew right away I was going to pick the drug I knew, the drug my body was familiar with, but I wanted to know about the other option.

Finasteride is prescribed to men with prostate issues or who are losing their hair--the high levels of testosterone that cause humans to grow hair on the bodies can make them lose the hair on their heads. It sounds like it is pretty similar to Spiro as an androgen blocker, and the endo said about the same amount of women find it as effective as the Spiro (approximately 70%). She also said it's more expensive than the Spiro.

In any case, I agreed to double the dose of Spiro. She recommended taking the two pills at different times of day to avoid any possible stomach upset, and to be careful about decreasing blood pressure and dizziness. She took my blood pressure again for her reference, and I made conversation by complaining about not eating as much potato as I used to. She laughed and reminded me she had not told me to stay away from potatoes. But I'm okay with erring on the side of caution. But, after a week on the new dose I have to take another blood test just to make sure my potassium is okay. Think this time I should ask to lie down for it? Heh.

So far, I'm noticing no difference on the new dose, which I started May 18th. I usually take the first pill with breakfast, and the second one around 4:00 when I take a break from work. The first time I took the second pill I felt nauseated, but I think that may have been nerves because since then, I've had no problems. The extra diuretic hasn't made a notable difference either, thankfully. I'm busy enough at work as it is.

I guess since I've been gearing up to leave oral medications in the past, starting a new dose is like accepting a new hope. Maybe this time... but if not, that will be okay, too. The more important thing is accepting that this is a part of who I am. It's also the harder thing. But it's coming along, and it's thanks to being able to "talk" about it here.


Sophie said...

Whoa indeed.

I didnt post my last endo visit either. Same reason - it was just too depressing... Although I am more familiar with numbness as far as feelings towards doctors and the whole "healing" process are concerned... But she used words: "no hope". So what else can I write, eh?..
Glad you are feeling better now.

Why dont you ask your endo next time to test you for this thing i have. I mean, the possibility is slight cause im special ;) but why dont you just get her to test you? The thing that I have has no name, but I can exlpain you in the e-mail how the doc described it, if you want.

Do you like your doctor? I dont mean personally, I mean as a doctor. Cause she seems... Well, after you told me about potatoes and bananas and i asked the endo (the retired one, the great one), he was all sorry that he didnt mention it before and he underlined that it was important. (If i dont want tummy problems, that is...). Mind you, we are on different meds so dont take my words here too seriously...

About doubling the doze, i had a long lecture from endo about how its wouldnt change anything. I found as well here:, this:

"Spironolactone as a drug is available only in 25-mg or 50-mg tablets. The dosage of spironolactone used in clinical practice varies from 50 to 300 mg per day and can be given as a single dose or in divided doses. The minimum threshold for effective treatment of pattern hair loss however has been found to be 100 mg daily, similar to that seen in hirsutism. At doses of 100mg per day, minimal changes in circulating androgens are observed. With a higher dose of 300mg or more per day, plasma testosterone decreases significantly, but this elevated dose has almost no clinical advantages and only serves to increase the side effects. "


In any case, good luck to all of us trying. In learning to accept.

Allerleirah said...

Can you even test for that? Or is it more a process of elimination? You might want to explain it to me in more detail, I might not be thinking of what you're thinking of here. *lol*

I do like her, and I trust her as a doctor. This despite a few disappointments with doctors in the past. :)

I know increasing the dose may be a long shot, but I want to at least try it to be able to say for sure, "No this didn't work."